Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 43, NWS Midland/Odessa, TX

May 17, 2018Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 17, 2018, 2:16 PM MDT for Eddy County, Lea County, New Mexico. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2018, 2:16 PM MDT (20:16 UTC)
Expired
May 17, 2018, 2:41 PM MDT
In force
25 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Eddy County, NM, Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 143 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 2:28 PM MDTHAIL 113 Ene Loving, NMMILE MARKER 9 ON HWY 128 AT 228 PM MDT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 511 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
511 J/kg
Mixed-layer CIN
-375 J/kg
Mixed-layer LCL
2064 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

462 
WUUS54 KMAF 172016
SVRMAF
NMC015-025-172115-
/O.NEW.KMAF.SV.W.0043.180517T2016Z-180517T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
216 PM MDT THU MAY 17 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  East central Eddy County in southeastern New Mexico...
  Southwestern Lea County in southeastern New Mexico...

* Until 315 PM MDT.

* At 215 PM MDT, a severe thunderstorm was located 12 miles northeast
  of Malaga, or 21 miles east of Carlsbad, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3219 10392 3238 10394 3260 10330 3209 10318
TIME...MOT...LOC 2015Z 253DEG 21KT 3231 10388 

HAIL...1.00IN
WIND...60MPH
 
$$

49
1 follow-up statement
494 
WWUS54 KMAF 172041
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
241 PM MDT THU MAY 17 2018

NMC015-025-172051-
/O.CAN.KMAF.SV.W.0043.000000T0000Z-180517T2115Z/
Eddy NM-Lea NM-
241 PM MDT THU MAY 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL EDDY AND
SOUTHWESTERN LEA COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3219 10392 3238 10394 3260 10330 3209 10318
TIME...MOT...LOC 2040Z 253DEG 21KT 3235 10371 

$$

49

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:54 AM MDT, 4 hours 22 minutes earlier.

Area forecast discussion, May 17, 9:54 AM MDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1054 AM CDT Thu May 17 2018

.UPDATE...

Morning hi-resolutions models showing a better signal for showers
and thunderstorms this afternoon across much of the area. A
shortwave is already helping produce showers and storms across
Pecos and Terrell counties. We are also heating up much faster
today vs. yesterday with the dryline still across western areas of
our CWA. Current thinking is we will continue to destabilize along
and east of the Pecos River through the afternoon with storms
forming near here around 2 PM CDT or so. These storms will have
the potential to produce large hail and damaging winds. Sent an
update to increase PoPs and keep severe wording.

&&

.AVIATION...
18Z TAF issuance
Southerly winds will continue, gusty at times, through the TAF
period. Thunderstorms are expected to develop this afternoon and
mainly affect KMAF, KFST and KINK. These storms should exit the
area this evening and VFR conditions will prevail into Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69 100  69  97 /  30  10  10  10
Carlsbad                       59  97  57  96 /   0   0   0   0
Dryden                         68  99  67  94 /  10  10  10  10
Fort Stockton                  68  99  65  97 /  10  10  10  10
Guadalupe Pass                 63  88  61  88 /   0   0   0   0
Hobbs                          61  95  56  93 /  10   0  10   0
Marfa                          56  92  52  90 /  10   0  10   0
Midland Intl Airport           70 100  67  98 /  20  10  10  10
Odessa                         70  99  67  97 /  10  10  10  10
Wink                           64 100  61  98 /  10  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

     Fire Weather Watch from Friday morning through Friday evening
     for Guadalupe Mountains-Southeast Plains.

TX...Red Flag Warning until 9 PM MDT this evening for Guadalupe
     Mountains.

     Fire Weather Watch from Friday morning through Friday evening
     for Davis/Apache Mountains Area-Guadalupe Mountains-Loving-
     Marfa Plateau-Reeves County and Upper Trans Pecos-Van Horn
     and Highway 54 Corridor-Ward-Winkler.

&&

29/99/
Hazardous weather outlook, May 17, 1:54 PM MDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
254 PM CDT Thu May 17 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-182000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
254 PM CDT Thu May 17 2018 /154 PM MDT Thu May 17 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will be possible this afternoon
through early this evening mainly over the central and eastern
Permian Basin...Trans Pecos...the Davis Mountains...and through the
Stockton Plateau. The strongest of these storms will be capable of
producing large hail and strong and damaging winds. Areas of blowing
dust will occur in and near any thunderstorm.

The combination of dry fuels...very low relative humidities...hot
temperatures...and winds around 20 mph are resulting in critical
fire weather conditions this afternoon. A Red Flag Warning is in
effect Thursday for the Guadalupe Mountains and the Southeastern New
Mexico plains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The combination of dry fuels...very low relative humidities...hot
temperatures...and winds around 20 mph will result in critical fire
weather conditions again on Friday. The areas affected will be mainly
SE NM south the the Davis Mountains.

Thunderstorm chances ramp up Sunday and continue into mid week over
a good portion of west Texas and southeastern New Mexico.

.SPOTTER INFORMATION STATEMENT...

There is a 40 percent chance of Spotter Activation this afternoon
and early evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 17, 12:13 PM MDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
113 PM CDT THU MAY 17 2018

TXZ058-074-075-171900-
Pecos TX-Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
113 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTHWESTERN
REEVES AND NORTHEASTERN JEFF DAVIS COUNTIES UNTIL 200 PM CDT...

At 113 PM CDT, Doppler radar was tracking a strong thunderstorm near
Balmorhea, or 17 miles south of Toyah, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Balmorhea, Balmorhea Lake, Saragosa, Balmorhea State Park, Verhalen
and Toyahvale.

This includes Interstate 10 between mile markers 198 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3094 10388 3121 10392 3128 10339 3083 10340
TIME...MOT...LOC 1813Z 259DEG 20KT 3106 10380

29
Special weather statement, May 17, 1:10 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
210 PM CDT THU MAY 17 2018

TXZ058-067-075-172000-
Pecos TX-Reeves County and Upper Trans Pecos TX-Ward TX-
210 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...SOUTHERN
REEVES AND SOUTHWESTERN WARD COUNTIES UNTIL 300 PM CDT...

At 209 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Saragosa, or 25 miles southeast of Toyah, moving
northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Balmorhea, Balmorhea Lake, Saragosa, Balmorhea State Park, Verhalen,
Toyah Lake, B F Goodrich Testing Track, Toyahvale and Firestone Test
Track.

This includes Interstate 10 between mile markers 202 and 245.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3147 10324 3091 10299 3090 10379 3090 10380
      3123 10389
TIME...MOT...LOC 1909Z 246DEG 20KT 3104 10350

29
Special weather statement, May 17, 1:52 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
252 PM CDT THU MAY 17 2018

TXZ074-172030-
Davis/Apache Mountains Area TX-
252 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFF DAVIS COUNTY
UNTIL 330 PM CDT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm near
Davis Mountains State Park, or near Fort Davis, moving northeast at
10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Fort Davis, Davis Mountains State Park, Indian Lodge and Fort Davis
National Historical Site.

LAT...LON 3047 10397 3060 10409 3079 10388 3058 10369
TIME...MOT...LOC 1952Z 231DEG 10KT 3056 10399

10
Special weather statement, May 17, 1:53 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
153 PM MDT THU MAY 17 2018

NMZ028-172015-
Eddy County Plains NM-
153 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY AND
SOUTHWESTERN LEA COUNTIES UNTIL 215 PM MDT...

At 152 PM MDT, Doppler radar was tracking a strong thunderstorm near
Malaga, or 16 miles southeast of Carlsbad, moving east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Loving and Malaga.

LAT...LON 3213 10409 3235 10412 3245 10380 3219 10372
TIME...MOT...LOC 1952Z 264DEG 8KT 3228 10399
Special weather statement, May 17, 2:03 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
303 PM CDT THU MAY 17 2018

TXZ075-172045-
Pecos TX-
303 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS COUNTY UNTIL
345 PM CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Fort Stockton, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Stockton, Fort Stockton-Pecos County Airport and Firestone Test
Track.

This includes Interstate 10 between mile markers 239 and 260.

LAT...LON 3092 10323 3111 10325 3120 10289 3086 10287
TIME...MOT...LOC 2003Z 260DEG 14KT 3104 10316

10
Special weather statement, May 17, 2:06 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
306 PM CDT THU MAY 17 2018

TXZ060-067-172030-
Ward TX-Winkler TX-
306 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WARD AND SOUTH
CENTRAL WINKLER COUNTIES UNTIL 330 PM CDT...

At 306 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pyote, or 16 miles south of Wink, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Monahans, Thorntonville, Pyote, Wickett and Roy Hurd Memorial
Airport.

This includes Interstate 20 between mile markers 57 and 82.

LAT...LON 3184 10304 3146 10276 3145 10277 3144 10326
      3155 10329
TIME...MOT...LOC 2006Z 239DEG 25KT 3152 10316

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 1:53 PM MDTSpecial Weather StatementMAFEddy22 min
May 17, 2:58 PM MDTSpecial Weather StatementMAFLea47 min
May 17, 3:31 PM MDTSevere Thunderstorm WarningMAFLea42 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.